Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 26, NWS Mobile, AL

September 15, 2020Baldwin County, Alabama; Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this flash flood warning at Sep 15, 2020, 5:49 PM CDT for Baldwin County, Alabama; Escambia County, Santa Rosa County, Florida. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2020, 5:49 PM CDT (22:49 UTC)
Expired
Sep 15, 2020, 11:15 PM CDT
In force
5 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Baldwin County, AL, Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 68 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WGUS54 KMOB 152249
FFWMOB
ALC003-FLC033-113-160415-
/O.NEW.KMOB.FF.W.0026.200915T2249Z-200916T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
549 PM CDT Tue Sep 15 2020

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southern Baldwin County in southwestern Alabama...
  Central Escambia County in northwestern Florida...
  Central Santa Rosa County in northwestern Florida...

* Until 1115 PM CDT.

* At 546 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 2 and 4 inches 
  of rain have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Ensley, Daphne, Fairhope, Gonzalez, Pace, Milton, Robertsdale, 
  Point Clear, Bagdad, Loxley, Molino, Summerdale, Silverhill, 
  Floridatown, Pea Ridge, Point Baker, Roeville, Cantonment, Beulah 
  and Cottage Hill.

Additional rainfall amounts of 2 to 5 inches are possible in the 
warned area through this evening. Potential rainfall amounts of 18 
to 25 inches are possible through Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3043 8792 3048 8794 3055 8791 3065 8793
      3065 8792 3072 8750 3082 8692 3055 8691
      3054 8699 3053 8710 3053 8711 3044 8780
      3044 8781

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

JFP
1 follow-up statement
379 
WGUS74 KMOB 160148
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
848 PM CDT Tue Sep 15 2020

ALC003-FLC033-113-160415-
/O.CON.KMOB.FF.W.0026.000000T0000Z-200916T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baldwin AL-Escambia FL-Santa Rosa FL-
848 PM CDT Tue Sep 15 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT THIS 
EVENING FOR SOUTHERN BALDWIN, CENTRAL ESCAMBIA AND CENTRAL SANTA 
ROSA COUNTIES...

At 841 PM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling across the warned area. Between 3 and 8 
inches of rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Ensley, Daphne, Fairhope, Gonzalez, Pace, Milton, Robertsdale, 
  Point Clear, Bagdad, Loxley, Molino, Summerdale, Silverhill, 
  Floridatown, Pea Ridge, Point Baker, Roeville, Cantonment, Beulah 
  and Cottage Hill.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area through this evening. Potential rainfall totals of 18
to 25 inches are possible through Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3043 8792 3048 8794 3055 8791 3065 8793
      3065 8792 3072 8750 3082 8692 3055 8691
      3054 8699 3053 8710 3053 8711 3044 8780
      3044 8781

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

JFP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 4:46 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 15, 4:46 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
446 PM CDT Tue Sep 15 2020

.NEAR TERM UPDATE /Now Through Wednesday/...Hurricane Sally is
currently located roughly 85 miles south of Mobile moving
north at 2 mph. Rain bands will continue to rotate inland as
Sally is forecast is make landfall near the eastern end of Dauphin
Island early Wednesday morning and track and slowly track
northeast from there. Considering this, hurricane force winds
remain likely late tonight into Wednesday for Mobile and Baldwin
counties. Sally's wind field is forecast to weaken/shrink rapidly
soon after landfall. Based on the latest forecast, Tropical Storm
Warnings have been expanded inland. As Sally nears today, storm
relative helicity values will ramp up across the area, setting the
stage for isolated tornadoes, especially near the coast. A slight
risk for severe storms is also in effect for coastal areas for
the possibility of tornadoes. The biggest story will likely be the
heavy rainfall as the system is expected to only be in western
Escambia County, Alabama by Wednesday evening. This will result
dangerous torrential rainfall across much of the region, which
will result in life threatening flash flooding across much of the
area. Dangerous river flooding is also expected as many rivers are
expected to go into moderate to major flooding with some near
record crests forecast. Residents should monitor the latest river
forecasts and be prepared to seek higher ground.

It is extremely important to stay vigilant and have an action plan
in place as short term adjustments to track and intensity can still
occur. Therefore, please make sure to continue to check our web-page
(weather.gov/mob) as well as the National Hurricane Center
(www.hurricanes.gov) for the latest updates and information on
Hurricane Sally. /13

&&

.SHORT TERM /Wednesday night Through Friday night/...Sally will
continue to slowly move northeast and out of our area early
Thursday morning. Although Sally will be weakening, the risk of
additional heavy rain will continue through Thursday. The river
flood threat will continue as runoff continues. Sally will merge
with a frontal boundary on Friday as it pulls away to the
northeast. The front moves south across the area on Friday with
isolated to scattered showers and thunderstorms ahead of the
front. Some drier and cooler air can be expected in the wake of
the front for the weekend. /13

&&

.EXTENDED TERM /Saturday Through Tuesday/...Global spectral models
show mid-level trough from the Appalachians to the TX coast Saturday
slipping southward by the early half of next week. Rain chances
lower to 10% or less over the interior but will keep a small PoP
going over the coast. After Sally, will look forward to a more
settled/quieter pattern. The significant rainfall and runoff from
Sally in the near and short term periods will keep local river
stages high with moderate to major river flooding continuing over
many rivers in the local Hydrologic Service Area. A high risk of
rip currents will likely linger into the weekend. /10

&&

.MARINE...Dangerous conditions to continue over the marine area
with Hurricane Sally. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday morning for ALZ051>060-
     261>266.

     Tropical Storm Warning for ALZ051>060.

     Storm Surge Warning for ALZ261-263>266.

     Hurricane Warning for ALZ261>266.

     High Rip Current Risk through Thursday morning for ALZ265-266.

     High Surf Warning until 6 PM CDT Wednesday for ALZ265-266.

FL...Flash Flood Watch through Thursday morning for FLZ201>206.

     Tropical Storm Warning for FLZ205-206.

     Storm Surge Warning for FLZ202-204-206.

     Hurricane Warning for FLZ201>204.

     High Rip Current Risk through Thursday morning for FLZ202-204-
     206.

     High Surf Warning until 6 PM CDT Wednesday for FLZ202-204-206.

MS...Flash Flood Watch through Thursday morning for MSZ067-075-076-
     078-079.

     Tropical Storm Warning for MSZ067-075-076-078.

     Hurricane Warning for MSZ079.

GM...Tropical Storm Warning for GMZ635-636.

     Hurricane Warning for GMZ630>634-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Sep 15, 2:58 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     TROPICAL STORM   1 E GULF BREEZE         30.36N 87.16W
09/15/2020                   SANTA ROSA         FL   MESONET

            WEATHERFLOW STATION XGBZ GULF BREEZE
            REPORTED A 55MPH WIND GUST.

&&

MM
Local storm report, Sep 15, 3:04 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
304 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TROPICAL STORM   1 WNW MOBILE REGIONAL A 30.68N 88.25W
09/15/2020                   MOBILE             AL   ASOS

            ASOS STATION KMOB MOBILE BATES REPORTS WIND
            GUST TO 55MPH.

&&

MM
Local storm report, Sep 15, 4:12 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TROPICAL STORM   2 SSW BROOKLEY FIELD AS 30.58N 88.07W
09/15/2020                   MOBILE             AL   MESONET

            WEATHERFLOW STATION XBUC BUCCANEER YC
            MEASURES 52MPH WIND GUST.

&&

MM
Local storm report, Sep 15, 4:28 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
428 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TROPICAL STORM   3 SE FORT WALTON BEACH  30.39N 86.59W
09/15/2020                   GMZ655             FL   MESONET

            WEATHERFLOW STATION XOFP OKALOOSA ISLAND
            FISHING PIER REPORTS WIND GUST TO 60MPH.

&&

MM
Local storm report, Sep 15, 4:58 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
458 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TROPICAL STORM   1 E GULF BREEZE         30.36N 87.16W
09/15/2020                   SANTA ROSA         FL   MESONET

            WEATHERFLOW STATION XGBZ GULF BREEZE REPORTS
            55MPH WIND GUST.

&&

MM
Local storm report, Sep 15, 5:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
503 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TROPICAL STORM   PENSACOLA NAS           30.35N 87.32W
09/15/2020                   ESCAMBIA           FL   AWOS

            AWOS STATION KNPA PENSACOLA NAS REPORTS GUST
            TO 54MPH.

&&

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:17 AM CDTSpecial Marine WarningMOB88 min
Sep 15, 4:44 AM CDTSpecial Marine WarningMOB91 min
Sep 15, 6:17 AM CDTSpecial Marine WarningMOB59 min
Sep 15, 7:32 AM CDTSpecial Marine WarningMOB88 min
Sep 15, 9:04 AM CDTSpecial Marine WarningMOB61 min
Sep 15, 9:59 AM CDTSpecial Marine WarningMOB91 min
Sep 15, 10:51 AM CDTRiver Flood WarningMOBEscambia54 hr
Sep 15, 10:52 AM CDTRiver Flood WarningMOBCovington, Escambia21 days
Sep 15, 10:55 AM CDTRiver Flood WarningMOBCovington, Crenshaw, Escambia5 days
Sep 15, 11:03 AM CDTRiver Flood WarningMOBDallas, Monroe, Wilcox21 days
Sep 15, 11:03 AM CDTRiver Flood WarningMOBClarke, Monroe, Wilcox21 days
Sep 15, 12:14 PM CDTSpecial Marine WarningMOB91 min
Sep 15, 1:56 PM CDTSpecial Marine WarningMOB94 min
Sep 15, 3:35 PM CDTFlash Flood WarningMOBBaldwin8 hr
Sep 15, 5:09 PM CDTFlash Flood WarningMOBMobile8 hr
Sep 15, 4:36 PM CDTFlash Flood WarningMOBOkaloosa, Santa Rosa7 hr

Nearby

Flash Flood Warnings in Florida, 2020Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.